Social media and TV shows are having a profound impact on men and how they see their bodies.
Dr John recently spoke with Sky News about body dysmorphia and muscle dysmorphia – also known as “bigorexia”.
“With social media and TV, we all talk about how women are impacted,” Dr John says.
“But if you take a look at what’s playing right now – what is it, Love Island?
“If you look at that, every guy has a six-pack, huge chest and his pecks and everything are blowing out of their shirts.
“So, men are seeing this and they want to emulate these guys and look like them.”
However, to get these bodies naturally takes a lot of time and hard work – and people want quick results.
And that’s why they turn to image and performance-enhancing drugs (IPEDS)
“Some guys see the best, quickest way to look like their idols on TV is to get the performance-enhancing drugs.”
However, these drugs are a major cause of gynecomastia.
“I’ve carried out hundreds of gynecomastia operations in the last couple of years… and around half of those men have been taking IPEDs,” Dr John adds.
Link that to estimates that there are more than one million, predominantly male, steroid users in the UK (According to the UK Anti-Doping Agency) and that means tens of thousands of men could be affected.
Dr John warns: “Many don’t seek any advice before starting taking steroids, and the link between these drugs and this condition is well known.
“And while some men are comfortable having breast reduction surgery, there will be many who don’t because they are embarrassed.
“And it’s these people who will suffer in silence from the physical and emotional damage caused by gynaecomastia.”